New Hampshire, 2022

Damaging Wind in New Hampshire, August 8, 2022

August 8, 2022 · NWS GYX · 1 event in 1 county or zone

A backdoor cold front pushed southwest across Northern New Hampshire on the evening of August 8th. This frontal boundary interacted with an unstable airmass and some marginal shear, which allowed a few storms to develop with an isolated report of damaging wind gusts in rural Northern New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A backdoor cold front pushed southwest across Northern New Hampshire on the evening of August 8th. This frontal boundary interacted with an unstable airmass and some marginal shear, which allowed a few storms to develop with an isolated report of damaging wind gusts in rural Northern New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 3:11 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 8, 3:11 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
411 PM EDT Mon Aug 8 2022

.SYNOPSIS...
A cold front has dropped SW down the Maine coastline bringing a
sharp drop in temperatures while the heat and humidity continues
across far SW Maine and much of New Hampshire. This front will
shift back to the north tonight and then back to the south
Tuesday and will continue to provide a focus for showers and
thunderstorms. The front finally pushes south of the area
Wednesday for much cooler conditions. Temperatures will run
closer to normal through the end of the week with continued
chances for showers Wednesday and Thursday followed by a drying
trend into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Backdoor front continues slow progress towards the NH border. A
sharp gradient exists across the boundary...with 97 degrees at
SFM and 72 at PWM. Isolated convection is bubbling up with peak
daytime heating and moving steadily east. As these showers and
storms cross the front they are gradually weakening. Right along
the frontal boundary there is some marginally supportive shear
for storm organization...but overall there is a lack of
coherence to the forcing. Despite that the environment can
support random wet microbursts...so any taller updraft will have
to be watched until we lose significant instability.

Overnight behind the front low clouds should gradually fill in
thru midnight. Still going to see isolated to scattered
convection continue overnight...with a more sustained band of
showers lingering near the international border. Best chance for
significant rainfall will be over the Upper Kennebec River
Valley...though I think that even that will remain north of
Moosehead Lake.

Will also see another large area of low temps greater than 70
degrees across much of southern NH and parts of southwestern ME.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Backdoor front will try to lift back north a bit as a warm front
as low pressure moves north of the area and true cold front
approaches from the west. Another hot and humid day will build
across southern NH...where heat inidices in excess of 95
degrees looks likely again. I have extended the heat advisory
for the zones most likely to see several hours of 95+ readings.
That will also lead to building CAPE thru the afternoon as the
front approaches. SPC has a marginal risk for severe
thunderstorms just edging into southern NH. While overall the
CAPE will be tall/skinny and more indicative of heavy rainfall
producing storms...there is a better shear profile and at least
a slightly higher risk than today for wet microbursts. I have
added a small area of gusty winds to the thunderstorms for
southern NH and extreme southwestern ME. These will sweep south
and east of the area by mid afternoon.

Cooler and drier air will filter into the region overnight Tue.
Areas that got appreciable rainfall may see valley/ground fog
develop overnight.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The stubborn frontal boundary that has wavered over northern New
England early this week will finally push south of the area
Wednesday. This will bring an end to the heat and humidity across
the entire area Wednesday while broad troughing over eastern North
America deepens through the end of the week. The trough axis looks
to remain to the west of the forecast area through at least Friday
which will keep some chances for showers in the forecast for
Wednesday and Thursday with a drying trend into the weekend.
Temperatures will run close to normal through the end of the
forecast period.

Southern areas will finally see relief from the heat and
humidity on Wednesday with high temperatures ranging from the
upper 60s north to mid 70s south. The stubborn frontal boundary
is progged to be near the southern New England coastline
Wednesday morning with waves of low pressure passing south of
Cape Cod. There will be enough forcing for ascent and moisture
in the low levels for mostly cloudy skies and chances for light
showers while widespread soaking rain is not expected. On
Thursday the 500 mb pattern becomes more amplified with a
building ridge over the Rockies and a deepening trough to the
west of New England. Waves of low pressure will continue to
track along a baroclinic zone near the southern New England
coastline Thursday along with a cold front approaching the area
from the NW late Thursday. The waves of low pressure passing to
our south will bring slight chance to chance PoPs across
southern areas Thursday morning followed by chance PoPs Thursday
afternoon and evening across much of the area from the
approaching cold front. There are some indications that some
instability will develop Thursday afternoon and have included
slight chances for thunder.

Global models continue to lack run to run continuity with the
progression of the upper trough Friday through the weekend.
Previous runs of the GFS/ECMWF suggested that the upper trough
will cut off into a closed low overhead while the Canadian was
more progressive. Today's 12Z run have flipped with the
GFS/ECMWF more progressive with the upper trough bringing dry
conditions Friday through the weekend while the Canadian keeps
shower chances going into Friday with a drying trend over the
weekend. Have continued to stick with the NBM and ensemble mean
consensus with mostly dry conditions Friday and high pressure
nosing in from the west over the weekend for fair weather.
Temperatures will generally run in the low 70s north to near 80
degrees south while dewpoints remain in the 50s making for much
more comfortable conditions after the recent stretch of heat and
humidity.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term...Behind a backdoor cold front BKN MVFR deck will
largely remain in place thru evening. AUG/RKD will see those
CIGs gradually lower overnight to IFR or lower. Those low CIGs
will likely also expand down the coast to PWM nearing midnight.
Some scattered SHRA/TSRA are possible this afternoon thru the
overnight...though confidence is too low to include as
prevailing in any TAF at this time. Tue afternoon a cold front
will cross the area with more SHRA/TSRA. All terminals except
for LEB and HIE have higher chances of seeing MVFR or lower
conditions in this convection. VFR returns behind the
front...though some valley fog may form in places where rain
does fall.

Long Term...Low cigs and scattered showers will bring periods of
MVFR Wednesday into Thursday with some potential for IFR
conditions Wednesday night in low cigs and fog. Conditions
improve to VFR behind a cold front Thursday night into the
weekend.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds thru Tue night. Some area of fog are possible on the
waters north of Cape Elizabeth tonight. A cold front will cross
the waters Tue afternoon...with a few storms capable of gusty
winds...especially south of Cape Elizabeth.

Long Term...Frontal boundary will finally push south of the
waters Wednesday with NE winds behind the front. Winds shift
out of the S Thursday before another front crosses Thursday
night shifting winds out of the NW. Winds and seas will remain
below SCA conditions throughout the long term period.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ018-023.
NH...Heat Advisory until 8 PM EDT this evening for NHZ008-010-011-
     015.
     Heat Advisory until 7 PM EDT Tuesday for NHZ012>014.
MARINE...None.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schroeter
Hazardous weather outlook, Aug 8, 2:35 PM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
335 PM EDT Mon Aug 8 2022

NHZ012>014-091945-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
335 PM EDT Mon Aug 8 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT TUESDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms through this evening could move slowly
causing torrential rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms Tuesday could move slowly causing torrential
rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-023-NHZ008-010-011-015-091945-
Interior York-Coastal York-Merrimack-Strafford-Cheshire-
Western And Central Hillsborough-
335 PM EDT Mon Aug 8 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms through this evening could move slowly
causing torrential rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday could move slowly causing torrential
rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-019>022-024>028-033-NHZ001>007-009-091945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Belknap-
335 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms through this evening could move slowly
causing torrential rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday could move slowly causing torrential
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-091945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
335 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 4:28 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Gray ME
528 PM EDT Mon Aug 8 2022

NHZ001>003-082230-
Northern Grafton NH-Northern Coos NH-Southern Coos NH-
528 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of Coos and northeastern
Grafton Counties through 630 PM EDT...

At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Derby Center to near Brighton to near
Littleton to near Piermont. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Berlin, Littleton, Lancaster, Bethlehem, Colebrook, Lincoln,
Haverhill, Franconia, Errol, Pittsburg, Dixville, Woodstock,
Stratford, Pinkham Notch, Mount Washington, Piermont, Carroll,
Gorham, Lisbon and Jefferson.

This includes Interstate 93 between mile markers 94 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4429 7206 4442 7170 4459 7154 4475 7163
      4491 7150 4499 7154 4501 7147 4501 7150
      4520 7140 4524 7144 4530 7130 4524 7115
      4531 7108 4424 7104 4424 7125 4409 7133
      4421 7143 4397 7137 4391 7205
TIME...MOT...LOC 2127Z 243DEG 26KT 4489 7214 4475 7187 4437 7179 4399
7198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Legro
Special weather statement, Aug 8, 5:35 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
635 PM EDT Mon Aug 8 2022

NHZ005-007-008-082300-
Merrimack NH-Southern Grafton NH-Sullivan NH-
635 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of Sullivan,
southwestern Grafton and northwestern Merrimack Counties through 700
PM EDT...

At 634 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from White River Junction to 6 miles north of
Alstead. Movement was east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concord, Claremont, Lebanon, Franklin, New London, Plymouth, Grafton,
Hanover, Charlestown, Enfield, Canaan, Holderness, Ashland, Bradford,
Danbury, Groton, Newport, Warner, Boscawen and Bristol.

This includes the following highways...
 Interstate 89 between mile markers 14 and 60.
 Interstate 93 between mile markers 76 and 86, and between mile
markers 88 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4357 7238 4360 7234 4370 7230 4377 7220
      4381 7218 4386 7219 4389 7165 4362 7165
      4360 7169 4359 7173 4357 7172 4356 7173
      4353 7169 4350 7168 4349 7164 4326 7163
      4316 7237 4347 7239 4349 7238 4352 7240
TIME...MOT...LOC 2234Z 252DEG 47KT 4366 7234 4321 7229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MSC

The radar

The Portland,ME radar (KGYX), 158 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coos

When
August 8, 6:12 PM EST to 6:18 PM EST
Where
Coos County, 11.57 mi ENE of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.140, -71.200

Convective outflow winds associated with a severe thunderstorm downed numerous branches and a few trees along Rt. 3 northeast of Pittsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2022Every state in 2022This day in weather historyWarnings in New Hampshire, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055524.